Ohio, 2017Damaging Wind in Ohio, February 25, 2017
February 25, 2017 · NWS PBZ · 1 event in 1 county or zone
A line of strong thunderstorms developed along a cold front moving east across the Upper Ohio Valley during the early morning hours of the 25th. An isolated severe thunderstorms developed over Columbiana county in Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms developed along a cold front moving east across the Upper Ohio Valley during the early morning hours of the 25th. An isolated severe thunderstorms developed over Columbiana county in Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 25, 12:20 AM EST, 15 minutes earlier.
Area forecast discussion, Feb 25, 12:20 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1220 AM EST Sat Feb 25 2017
.SYNOPSIS...
A cold front will bring rain and gusty winds this morning.
Temperatures behind the front will fall back to near seasonal
averages by Sunday.
&&
.NEAR TERM /THROUGH TODAY/...
Have issued a quick update to further refine timing of frontal
passage based on latest trends and rapid update model
guidance. Overall, expect the line of showers/thunderstorms to
gradually weaken over the course of the night but strong winds
along and behind the boundary will be common with gusts between
25 mph and 45 mph.
Previous discussion follows..
Showers and a some thunderstorms will accompany the cold front
across the region later tonight and early Saturday. Convection,
albeit weakening, in the strengthening wind field may still
support some marginal, to low-end severe wind gusts.
Gusty wind is also likely in the wake of the front with the
pressure surge, and as cold advection reinforces the top of the
mixing layer.
Temperature will fall behind the front, so Saturday highs are
expected very early.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Upper-level trough will swing through Saturday night,
invigorating snow shower chances through pre-dawn Sunday.
Westerly fetch and eroding moisture will limit snow production
as the system begins to pull away. In general, less than an inch
is expected across northern counties and into the mountains.
Little to no accumulation is expected elsewhere.
Zonal flow behind the trough will bring in high pressure at the
surface. This will suppress any lingering snow showers Sunday
morning and should begin to erode cloud cover. After falling
steadily through Sunday morning, temperatures should moderate
Sunday to near normal values.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Broad southwest flow aloft will continue until midweek, when the
pattern amplifies slightly and a shallow trough develops over
the northeast U.S. One weak piece of energy in the midlevels may
provide some light precipitation on Monday. Deeper moisture flow
and an approaching shortwave will provide better chances on
Tuesday and Wednesday. Leaned heavily on Superblend guidance as
models like the GFS and ECMWF are still struggling a bit with
timing and strength details. A relatively quiet Thursday will be
followed by a possible clipper on Friday. Above normal
temperatures early in the week will be followed by normal or
slightly below normal temperatures for Thursday and Friday in
the developing trough.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions can be expected through midnight, but deterioration
will occur thereafter as a cold front spawns restrictions with
showers and some thunderstorms. A llws mention was maintained as
wind above the boundary layer will be strengthening with the
eastward digging midwestern trough.
Wind will veer to the w in the wake of the front. Sfc gusts of
25 to 30 will again be possible as MVFR stratocu and sct showers
linger into the aftn.
.OUTLOOK...
Occasional restrictions are again possible as the unsettled
weather pattern is maintained for the first half of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Feb 24, 4:21 AM EST, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
421 AM EST Fri Feb 24 2017
OHZ039-040-048-049-057-058-068-250930-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Noble-
421 AM EST Fri Feb 24 2017
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
Damaging winds will be possible as a strong cold front crosses the
region overnight
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ041-050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-250930-
Garrett-Columbiana-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
421 AM EST Fri Feb 24 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 24, 11:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1127 PM EST FRI FEB 24 2017
OHZ048-057-250500-
Coshocton-Muskingum-
1127 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...
At 1126 PM EST, a strong thunderstorm was located 9 miles northwest
of Frazeysburg, or 15 miles northeast of Newark, moving northeast at
45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Coshocton... West Lafayette...
Dresden... Frazeysburg...
Warsaw... Conesville...
Nellie... Otsego...
Chili... New Guilford...
Walhonding... Layland...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4023 8218 4025 8220 4042 8219 4045 8217
4043 8173 4010 8174 3997 8220
TIME...MOT...LOC 0426Z 234DEG 55KT 4022 8222Special weather statement, Feb 25, 12:07 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1207 AM EST SAT FEB 25 2017
OHZ039>041-049-050-250545-
Jefferson-Tuscarawas-Harrison-Columbiana-Carroll-
1207 AM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT THE AREA...
At 1206 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Dalton to Dover to near
Newcomerstown. Movement was northeast at 60 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Salem... Columbiana...
Uhrichsville... Carrollton...
Newcomerstown... Minerva...
Lisbon... Dennison...
Strasburg... Leetonia...
This includes Interstate 77 in Ohio between mile markers 64 and 94.
LAT...LON 4047 8153 4064 8162 4065 8147 4067 8146
4065 8144 4065 8124 4072 8124 4073 8109
4090 8108 4090 8090 4093 8089 4093 8082
4090 8082 4090 8067 4060 8079 4024 8162
TIME...MOT...LOC 0506Z 236DEG 52KT 4080 8165 4050 8149 4034 8155
07Thunderstorm Wind, Columbiana
- When
- February 25, 12:35 AM EST
- Where
- Columbiana County, 3.79 mi NNW of North Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.880, -81.010
Emergency management reported a flipped travel trailer with damage from a falling tree. A block building was partially collapsed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 25, 20171 death · 1.25 in hail · 22 events
- Tornadoes and Hail in Pennsylvania, February 25, 2017$300,000 · EF2 · 12 events
- Hail and Damaging Winds in Pennsylvania, February 25, 2017$6.0 million · 1 in hail · 17 events
- Tornadoes and Damaging Winds in Massachusetts, February 25, 20171 injured · $678,000 · EF1 · 9 events
- Tornado in Pennsylvania, February 25, 2017$200,000 · EF1 · 1 event
- Flooding and Damaging Wind in Vermont, February 25 to 26, 2017$190,000 · 55 kt wind · 8 events
- Flash Flooding in Pennsylvania, February 25, 2017$225,000 · 3 events
- Damaging Winds in New York, February 25, 2017$95,000 · 55 kt wind · 4 events
- Damaging Winds in New York, February 25, 2017$80,000 · 52 kt wind · 4 events
- Flash Flooding in New York, February 25, 2017$80,000 · 2 events
- Hail and Damaging Wind in New York, February 25, 2017$75,000 · 1.5 in hail · 2 events
- Tornado and Hail in Maryland, February 25, 2017EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682306.